Tornadoes · United States · Illinois · 2007

EF0 tornado, Williamsville, Illinois, September 6, 2007

This EF0 tornado ran 0.1 miles across Sangamon County on September 6, 2007, touching down at 6:28 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 6, 2007
Touchdown
6:28 PM CDT (23:28 UTC)
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Sangamon County
Touchdown point
39.950, -89.569
Lift-off point
39.950, -89.569
Record number
0709061728-01

What the Weather Service recorded

Isolated thunderstorms developed during the afternoon hours. One thunderstorm produced a brief tornado near Williamsville. No damage or injuries were reported.

A tornado briefly touched down in a field. No damage or injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
23:36 UTC23:49 UTCTornado WarningILX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:52 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Sep 6, 6:00 PM CDT, 28 minutes earlier.

Area forecast discussion, Sep 6, 6:00 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
600 PM CDT THU SEP 6 2007

.DISCUSSION...
ISSUED 300 PM CDT THU SEP 6 2007

BREEZY SOUTHWEST FLOW IN PLACE ACROSS THE MISSISSIPPI VALLEY AHEAD
OF A COLD FRONT PUSHING THROUGH THE PLAINS. IN ADDITION...AN UPPER
CIRCULATION IS LIFTING THROUGH MISSOURI/ILLINOIS/IOWA AHEAD OF THE
FRONT...HELPING TO TRIGGER SHOWERS AND THUNDERSTORMS. MAIN FORECAST
CONCERNS THE NEXT FEW DAYS REVOLVE AROUND PRECIPITATION CHANCES WITH
THIS UPPER CIRCULATION AND COLD FRONT.

12Z MODELS IN REASONABLE AGREEMENT WITH RESPECT TO FEATURES EXPECTED
TO IMPACT FORECAST AREA...WITH NO SOLUTION REALLY FAVORED AT THIS
POINT. NOT SURPRISINGLY...GUIDANCE TEMPERATURES CLOSE/REASONABLE AS
WELL.

SHORT TERM...TONIGHT THROUGH SUNDAY...UPPER CIRCULATION WILL LIFT
INTO THE GREAT LAKES REGION TONIGHT. ITS DEPARTURE...WITH THE LOSS
OF DIURNAL HEATING...WILL ALLOW THE ONGOING CONVECTION TO DIMINISH.
HOWEVER...THE BREAK IN PRECIPITATION THREAT WILL BE SHORT LIVED AS
THE UPSTREAM COLD FRONT WILL BRING A THREAT FOR SHOWERS/STORMS BACK
INTO AT LEAST THE WESTERN SECTIONS OF THE FORECAST AREA BY MORNING.
THE COLD FRONT WILL SLOWLY MOVE THROUGH THE FORECAST AREA ON
FRIDAY...WITH MOST LOCATIONS LIKELY SEEING PRECIPITATION. THE FRONT
WILL CONTINUE TO SLOW DOWN WITH TIME AS IT BECOMES INCREASINGLY
PARALLEL TO THE UPPER FLOW. THE FRONT WILL STALL OUT IN THE VICINITY
OF SOUTHERN ILLINOIS ON SATURDAY. PERIODIC IMPULSES MOVING ALONG THE
STALLED BOUNDARY WILL BRING A PERIODIC RISK OF SHOWERS/STORMS INTO
SUNDAY...ESPECIALLY ACROSS SOUTHEAST ILLINOIS.

LONG TERM...MONDAY THROUGH THURSDAY...MODEL/ENSEMBLE AGREEMENT IS
FAIR THROUGH THE PERIOD...BUT RUN-TO-RUN CONSISTENCY REMAINS POOR.
LATEST MODEL RUNS GENERALLY TRENDING AT LEAST 12 HOURS FASTER WITH
THE VIGOROUS UPPER TROF/COLD FRONT THAT PUSHES INTO/THROUGH REGION
EARLY IN THE EXTENDED PERIOD. THIS TREND SUGGESTS THE BEST CHANCE OF
SHOWERS/STORMS WILL OCCUR MONDAY/MONDAY NIGHT. SIGNIFICANTLY COOLER
TEMPERATURES ARE EXPECTED FOR THE REMAINDER OF THE PERIOD WITH UPPER
TROFFING TAKING UP RESIDENCE OVER THE EASTERN UNITED STATES. MAY
NEED TO GO EVEN COOLER THAN CURRENT FORECAST IF SINGLE DIGIT 850 MB
TEMPERATURES PAN OUT BY MIDWEEK. DRY CONDITIONS EXPECTED AFTER FROPA
UNLESS ENOUGH MOISTURE HANGS AROUND FOR THE LINGERING UPPER CYCLONIC
FLOW/COLD POOL TO WORK ON DURING DIURNAL HEATING.

BAK
&&

.AVIATION...
ISSUED 600 PM CDT THU SEP 6 2007

SEVERAL SPOKES OF VORTICITY ARE ROTATING AROUND THE UPPER LOW
OVER NORTHEAST MISSOURI THIS EVENING. SCATTERED THUNDERSTORMS ARE
OCCURRING ASSOCIATED WITH THE LOW WITH ENHANCED CONVECTION ALONG
EACH OF THE SPOKES AS THEY MOVE NORTH ACROSS THE REGION. ACTIVITY
AWAY FROM THE SPOKES SHOULD DECREASE AS DUSK APPROACHES...HOWEVER
THERE WILL LIKELY BE ENOUGH LIFT GIVEN THE LOW LCLS TO PRODUCE
SOME ACTIVITY ALONG THE SPOKE. CIGS AND VISIBILITY WILL BE MUCH
BETTER AWAY FROM THESE AREAS. WILL TRY TO TIME SPOKE ROTATION
THROUGH THE TAF SITES...BUT THIS WILL BE A CHALLENGE.

COLD FRONT OVER NORTHERN PLAINS WILL MOVE INTO THE AREA ON FRIDAY
WITH A SHIFT FROM SIGNIFICANT SOUTHWEST FLOW TO THE NORTHWEST.
GUSTS WILL LIKELY REMAIN UP FOR A WHILE AFTER FRONTAL PASSAGE.
CONVECTION SHOULD REFORM ALONG THE FRONT AND WILL TIME DEVELOPMENT
BASED ON FRONTAL POSITION AND HEATING.

BARKER
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 6, 2:40 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
240 PM CDT THU SEP 6 2007

ILZ027>031-037-038-042>046-048-051>057-061>063-066>068-071>073-
071100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON-SHELBY-
STARK-TAZEWELL-VERMILION-WOODFORD-
240 PM CDT THU SEP 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF RAIN WILL BE THE RULE ACROSS THE AREA THROUGH TONIGHT.
SCATTERED THUNDERSTORMS WILL ALSO BE LIKELY THIS AFTERNOON UNTIL
SUNSET. SOME OF THE STRONGER STORMS MAY PRODUCE BRIEF HEAVY RAIN
AND GUSTY WINDS. THE THREAT FOR ORGANIZED SEVERE THUNDERSTORMS IS
LOW...BUT AN ISOLATED TORNADO IS A RISK THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SATURDAY...
WHEN A COLD FRONT WILL MOVE THROUGH AND PUSH THE PRECIPITATION OFF
TO THE EAST. SOME LOCATIONS MAY RECEIVE BRIEF HEAVY RAINFALL FROM
TIME TO TIME...BUT THE THREAT FOR SEVERE STORMS WILL CONTINUE TO BE
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036-040-041-047-049-050-071100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
240 PM CDT THU SEP 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WARNING CONTINUES FOR THE ILLINOIS RIVER FROM HAVANA TO
BEARDSTOWN. RIVER LEVELS WILL SLOWLY FALL...BUT REMAIN ABOVE FLOOD
STAGE THROUGH TONIGHT.

PERIODS OF RAIN WILL BE THE RULE ACROSS THE AREA THROUGH TONIGHT.
SCATTERED THUNDERSTORMS WILL ALSO BE LIKELY FROM THIS AFTERNOON
UNTIL SUNSET. SOME OF THE STRONGER STORMS MAY PRODUCE BRIEF HEAVY
RAIN AND GUSTY WINDS. THE THREAT FOR ORGANIZED SEVERE THUNDERSTORMS
IS LOW...BUT AN ISOLATED TORNADO IS A RISK THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLOW FALL WILL CONTINUE ON THE ILLINOIS RIVER...HOWEVER STAGES
WILL CONTINUE ABOVE FLOOD STAGE FROM HAVANA TO BEARDSTOWN FOR THE
NEXT FEW DAYS.

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY...WHEN A COLD FRONT WILL MOVE THROUGH AND PUSH THE
PRECIPITATION OFF TO THE EAST. SOME LOCATIONS MAY RECEIVE BRIEF
HEAVY RAINFALL FROM TIME TO TIME...BUT THE THREAT FOR SEVERE
STORMS WILL CONTINUE TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

KH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

11.5 hours before the tornado, 85 km from the path. September 6, 2007.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 134 joules per kilogram, CIN -58, lifted condensation level 772 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-09-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 77 square meters per square second, 0 to 6 km bulk shear 21 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-58 J/kg
Surface CAPE
22 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

0.5 hours after it, 85 km from the path. September 7, 2007.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2007-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 641 joules per kilogram, CIN -4, lifted condensation level 686 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2007-09-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 175 square meters per square second, 0 to 6 km bulk shear 21 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
1497 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The radar

The Lincoln radar (KILX), 30 km away, was scanning. The volume nearest the touchdown began at 23:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:28 UTCTORNADO1 W WilliamsvilleSangamon, ILBRIEF TOUCHDOWN NEAR I-55 REPORTED BY PUBLIC THROUGH SANGAMON EMA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of September 6, 2007

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 65:20 AM CDTEF0Christian, MO0.550$2,000
September 62:15 PM CDTEF0Jersey, IL0.950
September 61:45 PM MDTEF0Grant, NM3.040
September 65:27 PM CDTEF0Dodge, NE3.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.